Alert archive / North Carolina / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 32, NWS Wilmington, NC

May 5, 2008Bladen County, Columbus County, North Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at May 5, 2008, 3:24 PM EDT for Bladen County, Columbus County, North Carolina. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 5, 2008, 3:24 PM EDT (19:24 UTC)
Expired
May 5, 2008, 4:30 PM EDT
In force
66 min
Issued by
NWS Wilmington, NC
Area
Storm-based polygon

Counties Bladen County, NC, Columbus County, NC

The radar

The Wilmington radar (KLTX), 53 km from the middle of the area, began a volume at 19:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 7.4 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2008-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1119 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2008-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1119 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
897 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KILM 051925
SVRILM
NCC017-047-052030-
/O.NEW.KILM.SV.W.0032.080505T1924Z-080505T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
324 PM EDT MON MAY 5 2008

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN BLADEN COUNTY IN SOUTHEAST NORTH CAROLINA
  NORTHEASTERN COLUMBUS COUNTY IN SOUTHEAST NORTH CAROLINA

* UNTIL 430 PM EDT

* AT 321 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED 6 MILES SOUTH OF KELLY...OR 22 MILES EAST OF
  WHITEVILLE...AND DRIFTING EAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   ROWAN BY 330 PM...

MORE DANGEROUS THUNDERSTORMS MAY DEVELOP AND AFFECT OTHER COMMUNITIES
IN THE WARNED AREA.

IF YOU OBSERVE SEVERE WEATHER OR WEATHER RELATED DAMAGE...REPORT IT
TO THE NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY THE
REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN WILMINGTON
NC.

LAT...LON 3453 7827 3450 7824 3450 7823 3446 7818
      3439 7830 3425 7827 3442 7880 3459 7858
TIME...MOT...LOC 1924Z 284DEG 5KT 3437 7832

$$


15

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 3:24 PM EDT, 0 minutes earlier.

Area forecast discussion, May 5, 3:24 PM EDT, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
324 PM EDT MON MAY 5 2008

.SYNOPSIS...
A LOW PRESSURE AREA ON A FRONTAL SYSTEM OFF THE COAST OF CHARLESTON
WILL CONTINUE TO MOVE AWAY FROM THE WATERS. HIGH PRESSURE WILL
THEN SLOWLY BUILD IN...MOVING OVERHEAD AND THEN OFFSHORE ON
WEDNESDAY. A COLD FRONT IS EXPECTED TO MOVE OVER THE WATERS ON FRIDAY
AND STALL OVER THE REGION SATURDAY AND SUNDAY. A STRONG COLD FRONT
WILL PUSH ACROSS THE REGION EARLY MONDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 3 PM MONDAY...THUNDERSTORMS PRODUCING LARGE HAIL CONTINUE
OVER PORTIONS OF THE AREA THIS AFTERNOON. SEVERE THUNDERSTORM
WATCH CONTINUES THROUGH 7 PM. THIS IS IN RESPONSE TO LOW FORMED
ON STATIONARY FRONT JUST OFFSHORE CHARLESTON. THUNDERSTORMS WILL
CONTINUE TO MEANDER IN THE LIGHT STEERING FLOW THROUGH THE
AFTERNOON TO AROUND SUNSET.

OVERNIGHT...CLOUD COVER OVERNIGHT SHOULD SLOWLY DISSIPATE AFTER
CONVECTION HAS CEASED WITH TEMPERATURES FALLING INTO THE MID 50S.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
AS OF 3 PM MONDAY...NORTHWEST FLOW AT THE MID LEVELS INITIALLY
WILL TRANSITION TO RIDGE CONFIGURATION BY THE END OF THE PERIOD.
AT THE SURFACE...WEAK HIGH PRESSURE WILL FINALLY BUILD IN FROM THE
WEST/NORTHWEST. PRECIPITABLE WATERS DROP BELOW ONE INCH AND
GUIDANCE DROPS SURFACE DEW POINTS TO BELOW 60 IN ALL AREAS.
INTERESTING TO NOTE THE GFS AND NAM AGREE ON CRANKING OUT A BIT OF
PRECIP. DIRECTLY ALONG THE COAST VIA THE SEA BREEZE TUESDAY.
SUBSEQUENT SHIFTS MAY WANT TO ADD ISOLATED ALONG THE COAST.
OTHERWISE...SHOULD BE BASICALLY A TEMPERATURE FORECAST AND WILL
LEAN TOWARD THE WARMER MAV NUMBERS.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
AS OF 3 PM MONDAY...LONG TERM STARTS OUT WITH INCREASING
SOUTHERLY WINDS AS GRADIENT TIGHTENS BETWEEN HIGH PRESSURE MOVING
EAST OFF THE SOUTHEAST COAST AND LOW PRESSURE DEVELOPING OVER THE
PLAINS. AS THE LOW TRACKS TOWARD THE MID ATLANTIC COAST IT WILL
DRAG A COLD FRONT ACROSS LOCAL AREA ON FRIDAY. DUE TO LATEST
TIMING OF FRONT...LOOKS LIKE BEST DIURNAL ENHANCEMENT WILL REMAIN
TO THE WEST OF ILM CWA THURS AFTERNOON...BUT THURS EVENING
MOISTURE INCREASES ALONG WITH LLJ UP TO 35 TO 40 KTS AND THEREFORE
EXPECT SOME SHOWERS/TSTMS ACROSS MAINLY WESTERN PORTIONS OF CWA.
HEADING LATER INTO THU NIGHT...LLJ WILL CONTINUE TO INCREASE AS
WINDS VEER AROUND THE SW AND MOISTURE CONTINUES TO POOL AHEAD OF
FRONT AS SHORTWAVE TRAVERSES THE REGION AROUND MIDNIGHT. LOOKS
LIKE MAIN SHORTWAVE ENERGY WILL REMAIN TO THE NORTH...BUT EXPECT
BEST CHC OF PCP TO LINE UP THURS EVENING THROUGH EARLY FRI
MORNING. AS MENTIONED PREVIOUSLY ACTUAL FROPA LATER ON FRIDAY MAY
END UP BEING DRY.

AS FOR REST OF WEEKEND THROUGH MONDAY...THERE REMAINS MUCH
UNCERTAINTY. SHOULD SEE SOME DRYING BEHIND FRONT FRI NIGHT INTO
EARLY SAT..BUT FRONT STALLS OUT TO THE SOUTH AND MAY MOVE BACK NORTH
AS WARM FRONT LATE SAT INTO SUN BEFORE ANOTHER FRONT EFFECTS AREA
LATE SUN INTO EARLY MONDAY. FOR NOW...WENT WITH LOW END POPS FOR
MOST PERIODS AND TRIED TO SHOW SOME TRENDS WITH CLOUDS.

TEMPS WILL REMAIN NEAR OR ABOVE CLIMO THROUGH MOST OF THE
PERIOD....WITH HIGHS REACHING INTO THE 80S MOST DAYS...AND SLIGHTLY
COOLER ALONG THE COAST.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...POSSIBLE MVFR CEILINGS
FROM AFTERNOON CONVECTION THROUGH 00 UTC. VFR CONDITIONS WILL RETURN
AFTER 00 UTC BUT POSSIBLE MVFR VISIBILITIES FROM BR AFTER 06 UTC.

EXTENDED OUTLOOK MONDAY THROUGH FRIDAY...A CHANCE OF MVFR/IFR
ASSOCIATED WITH THUNDERSTORMS THURSDAY NIGHT INTO SATURDAY.

&&

.MARINE...
NEAR TERM /THROUGH TONIGHT/...
WINDS WILL REMAIN 10 KNOTS OR LESS AND WILL BACK FROM THE EAST TO THE
NORTH AS FRONTAL BOUNDARY SHIFTS TO THE SOUTH. SEAS ARE EXPECTED
TO INCREASE NORTH OF CAPE FEAR TO 2 TO 3 FEET BY MORNING...ELSEWHERE
SEAS WILL REMAIN 1 TO 2 FEET.

SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/... AS OF 3 PM
MONDAY...THE BIG STORY MARINE WISE WILL BE A WIND SHIFT AS WEAK
HIGH PRESSURE BUILDS IN FROM THE WEST/NORTHWEST AND EVENTUALLY
MOVES OFF THE COAST. LOW LEVEL WINDS THROUGH 850MB ARE VERY LIGHT
AND DO NOT ANTICIPATE MUCH OVER 10 KNOTS ACROSS ALL WATERS THROUGH
THE PERIOD.

SEAS SHOULD REMAIN RELATIVELY LOW AS WELL WITH 2-3 FEET.

LONG TERM /THURSDAY THROUGH FRIDAY/...
AS OF 3 PM MONDAY...MORE SUBSTANTIAL RETURN FLOW IN THE 10 TO 20 KT
RANGE BY THURS AS GRADIENT TIGHTENS BETWEEN HIGH PRESSURE MOVING OFF
TO THE EAST AND A DEVELOPING LOW PRESSURE SYSTEM ACROSS THE PLAINS.
PERSISTENT SOUTHERLY WINDS WILL DRIVE SEAS UP TO INTO THE 3 TO 5 FT
RANGE BY THURS AFTERNOON AND MOST LIKELY REACHING SMALL CRAFT BY
THURS NIGHT IN OUTER WATERS. SEAS SHOULD PEAK IN THE 6 TO 8 FT
RANGE...MAINLY IN THE OUTER WATERS FRI MORNING AS A COLD FRONT
APPROACHES. AFTER COLD FRONT MOVES THROUGH ON FRI SEAS WILL BEGIN TO
DECREASE IN AN OFF SHORE FLOW THROUGH FRIDAY NIGHT AND SHOULD BE
BELOW SCA BY EARLY SAT MORNING.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
NC...NONE.
MARINE...NONE.

&&

SYNOPSIS...DRH
NEAR TERM...DRH
SHORT TERM...SHK
LONG TERM...RGZ
AVIATION...REK
Hazardous weather outlook, May 5, 11:59 AM EDT, 3 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
1159 AM EDT MON MAY 5 2008

AMZ250-252-254-256-061600-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
1159 AM EDT MON MAY 5 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FEW STRONG THUNDERSTORMS ARE POSSIBLE ACROSS THE WATERS THROUGH
THIS EVENING. THE PRIMARY THREAT FROM THESE THUNDERSTORM WILL BE
LARGE HAIL. IN ADDITION LOCALIZED WIND GUSTS UP TO 35 KNOTS ARE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-061600-
ROBESON-BLADEN-PENDER-COLUMBUS-BRUNSWICK-NEW HANOVER-MARLBORO-
DARLINGTON-DILLON-FLORENCE-MARION-HORRY-WILLIAMSBURG-GEORGETOWN-
1159 AM EDT MON MAY 5 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED SEVERE THUNDERSTORMS POSSIBLE TODAY. THE PRIMARY THREAT
WILL BE LARGE HAIL. THUNDERSTORM ACTIVITY WILL WEAKEN DURING THE
EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

REK

In the hours before

Special weather statement, May 5, 1:50 PM EDT, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
150 PM EDT MON MAY 5 2008

NCZ097-051845-
PENDER-
150 PM EDT MON MAY 5 2008

...STRONG THUNDERSTORMS DRIFTING ACROSS WESTERN PENDER COUNTY...

AT 150 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF THUNDERSTORMS NEAR WATHA AND WILLARD IN NORTHWESTERN PENDER
COUNTY.

THESE THUNDERSTORMS HAVE THE CAPABILITY OF PRODUCING SMALL
HAIL...GUSTY WINDS UP TO 40 MPH AND FREQUENT DANGEROUS LIGHTNING AS
THEY DRIFT TOWARD THE SOUTH AT 5 MPH.

COMMUNITIES IN THE PATH OF THESE STORMS ARE ASHTON...BURGAW...
EDGECOMB...MALPASS CORNER...MAPLE HILL...MOORETOWN...MURRAY TOWN...
PENDERLEA...ROCKY POINT...VAN EDEN...WARDS CORNER AND WHITE STOCKING.

&&
STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS FOR FURTHER DETAILS OR
UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
WEATHER.GOV/ILM.

15
Local storm report, May 5, 2:41 PM EDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
241 PM EDT MON MAY 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1257 PM     HAIL             7 S NAKINA              34.03N 78.67W
05/05/2008  E0.88 INCH       COLUMBUS           NC   TRAINED SPOTTER

            NICKEL SIZE HAIL WAS REPORTED.

&&

LOEWENTH
Local storm report, May 5, 2:45 PM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
245 PM EDT MON MAY 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     HAIL             BURGAW                  34.55N 77.93W
05/05/2008  E0.75 INCH       PENDER             NC   LAW ENFORCEMENT

            PENNY SIZE HAIL WAS REPORTED.

&&

LOEWENTH
Local storm report, May 5, 3:00 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
300 PM EDT MON MAY 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     HAIL             2 S LORIS               34.03N 78.89W
05/05/2008  E0.75 INCH       HORRY              SC   EMERGENCY MNGR

            PENNY SIZE HAIL WAS REPORTED.

&&

LOEWENTH
Special weather statement, May 5, 3:13 PM EDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
313 PM EDT MON MAY 5 2008

NCZ087-052015-
ROBESON-
313 PM EDT MON MAY 5 2008

...STRONG THUNDERSTORMS MOVING INTO ROBESON COUNTY...

AT 3:15 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF STRONG THUNDERSTORMS MOVING INTO ROBESON COUNTY.
THESE THUNDERSTORMS HAVE THE CAPABILITY OF PRODUCING SMALL
HAIL...GUSTY WINDS UP TO 40 MPH AND FREQUENT DANGEROUS LIGHTNING.

COMMUNITIES IN THE PATH OF THESE STORMS ARE LUMBERTON...ALMA...BARKER
TEN MILE...BARNESVILLE...BUIE...ELROD...FAIRMONT...HESTERTOWN...
HOWELLSVILLE...PEMBROKE...PURVIS AND RAEMON.

&&
STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS FOR FURTHER DETAILS OR
UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
WEATHER.GOV/ILM.

15
Local storm report, May 5, 3:22 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
322 PM EDT MON MAY 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HAIL             BOLTON                  34.32N 78.40W
05/05/2008  E1.00 INCH       COLUMBUS           NC   PUBLIC

            QUARTER SIZE HAIL WAS REPORTED.

&&

LOEWENTH

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 2:38 AM EDTSevere Thunderstorm WarningILMBladen, Columbus, Robeson40 min
May 5, 12:54 PM EDTSevere Thunderstorm WarningILMBrunswick, Columbus36 min
May 5, 1:37 PM EDTSevere Thunderstorm WarningILMBrunswick, Columbus38 min
May 5, 1:58 PM EDTSevere Thunderstorm WarningILMPender62 min
May 5, 2:33 PM EDTSevere Thunderstorm WarningILMBladen, Columbus42 min
May 5, 3:08 PM EDTSevere Thunderstorm WarningILMPender67 min
May 5, 3:42 PM EDTSevere Thunderstorm WarningILMBrunswick, New Hanover, Pender48 min
May 5, 3:55 PM EDTSevere Thunderstorm WarningILMRobeson40 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.